Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 114, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 22, 2017, 12:48 PM MDT for De Baca County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2017, 12:48 PM MDT (18:48 UTC)
- Expired
- May 22, 2017, 1:35 PM MDT
- In force
- 47 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County De Baca County, NM
The radar
The Cannon AFB radar (KFDX), 80 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2802 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:41 AM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 22, 11:41 AM MDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1141 AM MDT Mon May 22 2017 .AVIATION... 18Z TAF CYCLE MVFR cigs are lifting across the eastern plains this morning...with another round of showers and storms this afternoon. A few storms are likely to become severe producing large hail and wind gusts up to 50 kts. Timing the wind shifts with WNW winds mixing to the surface at KLVS and KROW this afternoon was particularly difficult. A backdoor front will shift winds again to the N and NE overnight starting from the NE plains at KTCC and KLVS first, then to KSAF and KROW, with gap winds expected at KABQ by 09Z and persisting through the morning. Another round of MVFR cigs, possible IFR in some spots, are likely across the eastern plains tomorrow morning including KLVS, KTCC, and KROW. 24 && .PREV DISCUSSION...249 AM MDT Mon May 22 2017... .SYNOPSIS... Some showers and a few thunderstorms continue over eastern NM early this morning. Backdoor cold front will continue to press south this morning across the northeast and east central plains and be the focus for more convection today into tonight, some of which will probably be severe across the lowlands. Another short wave trough will drop south into eastern NM tonight with a better push south and west in regards to the back door front. East canyon winds are likely into the Rio Grande Valley early Wednesday morning. A ridge of high pressure will build toward NM from the west Tuesday and Wednesday. This will provide a warming and drying trend. The ridge will shift east late this week as a couple of short wave troughs sweep across the state into the weekend. It should remain dry and warm through Friday then precipitation chances increase this weekend along with some cooling, mainly in the east. && .DISCUSSION... Ongoing convection across portions of eastern NM early this morning. Sign of things to come as it should be active in the east today. Wind shift will continue to press south today and be the focus for storms. Severe weather looking likely on the eastern plains this afternoon and evening with good shear, instability and moisture to work with. Activity will continue into tonight with an additional short wave trough heading south into NM. Reinforcing wind shift to the N and NE tonight will make it to the central mountains and probably spill into the RGV toward daybreak. Less active for Tuesday as a ridge of high pressure builds onto the west coast. This ridge will continue to move east through Wednesday and provide a warming and drying trend. Isolated to scattered showers and thunderstorms will remain over central and eastern areas Tuesday but Wednesday should be dry with highs above normal in the west and near normal in the east. The ridge quickly flattens and moves east later this week as a series of short wave troughs cross NM late week through the weekend. The dry weather should hold on Thursday and Friday, with increasing chances for showers and thunderstorms for the upcoming Memorial Day weekend. Thursday will continue warm but then a general cooling trend is forecast from Friday right through next Monday. highs will be near normal Friday and Saturday, then below normal Sunday and Monday. CHJ && .FIRE WEATHER... Drier northwest to north flow aloft to persist today through Tuesday while low level moisture from the central mountain chain over the plains will allow development of showers and thunderstorms. Some of the storms could become strong to severe with large hail and strong and variable winds today and this evening mainly along and east of the Pecos Valley. Cell motion today and tonight will be generally to the east and southeast, but could at times be more erratic due to potential for development along outflow boundaries, as well as along a stronger frontal boundary to push into the eastern plains later tonight. High temperatures today will range from near normal west to 5 to 10 degrees below normal east. Vent rates west and central will be excellent while fair to poor rates dominate portions of the east central and northeast. The humidity forecast for central New Mexico, especially the Rio Grande Valley, is low confidence as moisture sloshes back and forth today through Tuesday, leading to potentially wide and localized variations in humidities. In addition, drier northwest to northerly winds aloft will battle any increase in moisture, so any convection that develops as a result of the moisture slosh may be drier with gusty winds, rather than wet. The northwest to northerly flow aloft may also help limit the extent of a westerly push into the Rio Grande Valley by tonight's frontal boundary, which may not occur until early Tuesday morning, and could be rather short lived. This doesn't take into account the possibility of convection pushing the east wind in sooner however. Farther west, portions of the southwest and west central will continue to see areas of fair to poor overnight humidity recoveries through Tuesday night. Temperatures Tuesday will be cooler east with little change west. Vent rates will be good to excellent for most locales with gusty northwest winds developing over the west Tuesday afternoon, and where spotty critical conditions may develop for one to 3 hours. A drier and windier forecast still good for mid to late this week as an upper low/trough swings through the northern and central Rockies. High temperatures finally warm to near or above average Wednesday and Thursday, and forecast models indicate any low level moisture will be shoved out of the state. Widespread Haines of 6 is forecast Wednesday through Friday. As westerly winds strengthen Thursday and Friday, widespread critical fire weather conditions are likely to develop. Have continued to undercut guidance for the dew point/humidity forecast, especially Thursday/Friday due to the impressively high mixing heights, up to about 500 mb. Moisture looks to remain scoured out in the west for the upcoming weekend as flow aloft transitions to nwly so fair to poor overnight recoveries a good bet in the west, but low level moisture to return to the northeast corner Saturday then spread down the eastern plains Sunday/Monday. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 22, 4:32 AM MDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 432 AM MDT Mon May 22 2017 NMZ501>540-231000- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 432 AM MDT Mon May 22 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening across the eastern plains of New Mexico. The primary focus for the severe weather should be on the far eastern plains, which includes Union, Harding, Quay, Curry and Roosevelt Counties, between 2 pm to 10 pm MDT. The main threats will be large hail and damaging winds, although an isolated tornado cannot be ruled out. Strong thunderstorms are likely to the west of this area, including Roy, Santa Rosa, Fort Sumner and Roswell. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. However...weather can change very rapidly. Always use the latest forecasts...watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 40
In the hours before
Special weather statement, May 22, 12:36 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1236 PM MDT MON MAY 22 2017
NMZ537-221915-
De Baca County-
1236 PM MDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE BACA COUNTY UNTIL
115 PM MDT...
At 1236 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Yeso to 10 miles north of
Mesa. Movement was east at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
These storms will remain over mainly rural areas of southwestern De
Baca County.
&&
LAT...LON 3399 10438 3399 10446 3409 10479 3437 10475
3435 10432
TIME...MOT...LOC 1836Z 277DEG 25KT 3431 10469 3413 10471
50Local storm report, May 22, 12:43 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1243 PM MDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 11 SW YESO 34.32N 104.73W
05/22/2017 E0.88 INCH DE BACA NM TRAINED SPOTTER
LASTED 10 MINUTES
&&
EVENT NUMBER ABQ1701991
50The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:24 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay | 51 min |
| May 21, 7:24 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay, Roosevelt | 66 min |
| May 21, 8:47 PM MDT | Areal Flood Advisory | ABQ | Quay | 118 min |
| May 21, 11:10 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| May 21, 11:42 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
| May 21, 11:43 PM MDT | Special Weather Statement | ABQ | Harding | 32 min |
| May 22, 12:21 AM MDT | Special Weather Statement | ABQ | Harding | 39 min |
| May 22, 12:33 AM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 42 min |
| May 22, 1:39 AM MDT | Special Weather Statement | ABQ | Harding | 51 min |
| May 22, 12:36 PM MDT | Special Weather Statement | ABQ | De Baca | 39 min |
| May 22, 12:52 PM MDT | Special Weather Statement | ABQ | Guadalupe | 23 min |
| May 22, 1:09 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 36 min |
| May 22, 1:53 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay, Roosevelt | 52 min |
| May 22, 1:56 PM MDT | Special Weather Statement | ABQ | San Miguel | 34 min |
| May 22, 2:34 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 25 min |
| May 22, 2:42 PM MDT | Fire Weather Watch | ABQ | Bernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more | 40 hr |
| May 22, 2:57 PM MDT | Special Weather Statement | ABQ | Curry | 33 min |
| May 22, 3:27 PM MDT | Special Weather Statement | ABQ | Quay | 33 min |
| May 22, 3:51 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 43 min |
| May 22, 3:58 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 34 min |
| May 22, 4:10 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Roosevelt | 23 min |
| May 22, 4:33 PM MDT | Special Weather Statement | ABQ | Guadalupe | 42 min |
| May 22, 4:43 PM MDT | Special Weather Statement | ABQ | 32 min | |
| May 22, 4:49 PM MDT | Special Weather Statement | ABQ | De Baca | 26 min |
| May 22, 5:09 PM MDT | Special Weather Statement | ABQ | Roosevelt | 51 min |
| May 22, 5:14 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 46 min |
| May 22, 5:15 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca | 45 min |
| May 22, 5:39 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 51 min |
| May 22, 5:54 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 51 min |
| May 22, 5:57 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 48 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.